Alert archive / Iowa / Flash Flood Watches in 2008

Flash Flood Watch 1, NWS La Crosse, WI

May 29, 20085 counties in Iowa

NWS La Crosse, WI issued this flash flood watch at May 29, 2008, 9:04 PM CDT for 5 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 29, 2008, 9:04 PM CDT (02:04 UTC)
Expired
May 30, 2008, 3:25 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 29, 7:53 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 29, 7:53 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
753 PM CDT THU MAY 29 2008

.UPDATE...
UPDATING DISCUSSION A LITTLE EARLY WITH THE PREMISE THINGS WILL BE
A LITTLE MORE HECTIC TOWARD 02-03Z. LEAD BAND OF VERY ELEVATED
SHOWERS/STORMS IN ARC FROM ECNTL MN INTO ARX FORECAST AREA HAS
BEHAVED DUE TO MINIMAL CAPE AND RATHER HIGH LIFTING LAYER ON VERY
NERN FRINGE OF MOISTURE TRANSPORT. A MUCH DIFFERENT STORY WITH
EACH TIER OF COUNTIES SOUTH/WEST OUT OF ARX FORECAST AREA. STRONG
RAIN/DIABATICALLY REINFORCED SURFACE WARM FRONT FROM KSUX TO KDSM
AREAS. STRONG SB/ML CAPE GRADIENT ALONG THIS BOUNDARY WITH MUCAPE
SPILLING OVER INTO NRN/ERN IA WHERE INCREASING /50KT/ PLAINS LOW
LEVEL JET SPILLING OVER THE FRONTAL ZONE. SEEING EFFECTS OF SAID
TRANSPORT/LAYER LIFTING PROCESSES AS ISENTROPIC ASCENT TAKES OFF
OVER FRONTAL ZONE WITH STORM IN NWRN IA NOW REALLY DEVELOPING IN
EARNEST NORTH OF THE FRONT. THIS WILL BE OUR PROBLEM THROUGH THE
NIGHT AS LOW LEVEL JET ONLY STRENGTHENS IN RESPONSE TO PV
ANOMALY/HEIGHT FALLS SHIFTING THROUGH THE PLAINS TO 60KTS+.

GIVEN THE ONSET OF DARKNESS...AND LARGE THUNDERSTORM CLUSTER
ENTERING WRN IA...GOING TO BE VERY HARD TO REALIZE A SURFACE BASED
THUNDERSTORM THREAT IN FORECAST AREA...THOUGH MODELS ADAMANT THAT A
NWRD SURGE WILL OCCUR THROUGH 06Z ALLOWING A NARROW WINDOW OF NEAR
SFC BASED STORMS TO BE IN THE FORECAST AREA...AND TORNADO THREAT.
THINK THIS VERY LOW ON THE PROBABILITIES GIVEN ERN NEB/WRN IA
ACTIVITY WHICH SHOULD EITHER RIDE THIS INSTABILITY GRADIENT /SEE
SWOMCD 1087/ OR PUSH IT BACK SOUTH AS STORMS MOVE THROUGH IOWA. IN
FACT...NEW 01Z SWODY1 /SPC/ MADE LARGE SHIFT TO SUPPORT THIS
NOTION. BIGGER PROBLEM WILL BE ELEVATED HAILERS/DAMAGING WIND AS
CONTINUED DESTABILIZATION ALOFT OCCURS...WHICH HAS HAPPENED IN
EARNEST OVER SRN MN/NRN IA IN LAST 3 HOURS. STILL EXPECT FURTHER
WATCH BOXES INTO THE I-35 CORRIDOR /INCLUDING WRN FORECAST AREA/
TO POTENTIALLY BE COMING LATER THIS EVENING AS LOW LEVEL JET KICKS
IN FULLY.

IN A QUANDARY ON FLOOD WATCH. FAR SRN/SWRN FRINGE OF FORECAST AREA
/EDGEWOOD TO KCCY/ HAS SEEN 1-2 INCHES OF RAIN ALREADY.
HOWEVER...MANY SHORT TERM WRF/HI-RES WRFS SHOWING ERN NEB/WRN IA
ACTIVITY REMAINING LINEAR /MERIDIONAL LY ORIENTED/ WHICH WOULD
LIMIT DURATION OF ANY FURTHER RAINS. CERTAINLY...IF A WARM
ADVECTION WING OF STORMS CAN CONGEAL AHEAD OF THE I-29 CORRIDOR
STORMS IN THE NEXT 2 HOURS...WILL LIKELY ISSUE A SHORT FLASH FLOOD
WATCH FOR AREAS OF NORTHEAST IOWA /4 OR 5 COUNTIES/ WHICH SAW
HEAVIER RAINS. WILL MONITOR THIS CLOSELY.

BINAU

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU MAY 29 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THE MAIN ISSUE TONIGHT IS WHETHER WE WILL SEE ANY SEVERE WEATHER
TONIGHT.

AT 3 PM...A HIGH PRESSURE SYSTEM OVER SOUTHERN LOWER MICHIGAN
CONTINUED TO BRING DRY AIR INTO MUCH OF THE FORECAST AREA. THIS
DRY AIR MASS IS GRADUALLY SATURATING AS SHOWERS AND THUNDERSTORMS
MOVE EAST NORTHEAST INTO THE AREA. THESE ELEVATED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ON THE NOSE OF A 40 KNOT 850 MB JET.
THIS JET IS BRINGING MOIST AND UNSTABLE AIR INTO THE REGION.
FURTHER TO THE SOUTHWEST A SURFACE WARM FRONT WAS MOVING NORTH
THROUGH SOUTHERN AND WESTERN IOWA. CAPES SOUTH OF THIS FRONT HAVE
CLIMBED INTO THE 2500 AND 4500 J/KG.

THE 29.12Z MODELS ARE IN GENERAL AGREEMENT THAT THIS WARM FRONT
WILL MOVE NORTHWARD THROUGH TONIGHT. AT THIS TIME...IT LOOKS LIKE
THIS FRONT MAY MOVE AS FAR NORTH AS INTERSTATE 90 LATE TONIGHT. AS
A RESULT...WE SHOULD SEE TEMPERATURES SLOWLY RISE THROUGH TONIGHT
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND
WEST CENTRAL WISCONSIN. THE 29.18Z RUC MODEL SHOWS THAT THE MOST
UNSTABLE CAPES WILL CLIMB RAPIDLY THIS EVENING INTO THE OVERNIGHT.
IT SHOWS THE CAPES INCREASING INTO THE 1200 TO 1800 J/KG BETWEEN
30.00Z AND 30.06Z ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
WITH 0-6 KM INCREASING TO 50 KNOTS...I HAVE A FEELING THAT WE
COULD SEE SOME ELEVATED SUPERCELLS DEVELOP ACROSS THESE AREA LATE
THIS AFTERNOON AND EVENING AND THEN POSSIBLY TRANSITION INTO
WESTERN WISCONSIN DURING THE OVERNIGHT. I FEEL WE WILL HAVE TO
WATCH THE CELLS CURRENTLY DEVELOPING FROM WEST CENTRAL MINNESOTA
SOUTHEAST INTO NORTH CENTRAL IOWA. THE MAIN SEVERE WEATHER THREAT
LOOKS TO BE LARGE HAIL. HOWEVER IF THE WARM FRONT IS ABLE TO
TRANSITION FAR ENOUGH NORTH...THERE COULD BE THE POSSIBILITY OF
DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT FOR
THIS WOULD BE NORTHEAST IOWA. WITH PRECIPITABLE WATER VALUES IN
THE 1 TO 1.5 INCH RANGE...WE WILL HAVE THE POSSIBILITY OF HEAVY
RAINS. WE WILL HAVE TO WATCH AREAS WHICH SEE TRAINING...AND ACROSS
FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IOWA /THESE AREAS SAW
HEAVY RAINS ON SUNDAY/.

ANOTHER POSSIBILITY THAT COULD HAPPEN IS THAT THE WARM FRONT TO
THE SOUTH ENDS UP BECOMING RATHER ACTIVE THIS EVENING. THIS CASE
ACTUALLY SHOWS UP IN THE 29.00Z 3KM NCAR WRF. IN THIS SITUATION...
THE GREATEST THREAT OF SEVERE WEATHER WOULD REMAIN SOUTH OF OUR
AREA. WE SHOULD KNOW BY MID EVENING WHETHER THIS SCENARIO IS GOING
TO VERIFY BETTER.

ON FRIDAY...WE WILL HAVE TO WAIT AND SEE WHETHER WE ARE ABLE TO
SEE ENOUGH BREAKS IN THE CLOUDS FOR THE INSTABILITY REDEVELOP
ACROSS THE FORECAST AREA. 0-6 KM SHEAR REMAINS FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST IOWA
AND WEST CENTRAL...CENTRAL...AND SOUTHWEST WISCONSIN. THE GREATEST
THREAT WOULD BE DURING THE MORNING. AT THIS TIME...I AM NOT VERY
CONFIDENT THAT WE WILL SEE ANY SEVERE WEATHER AT ALL.

LONG TERM...SUNDAY THROUGH THURSDAY

THE 29.00Z MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A
500 MB SHORT WAVE TROUGH WILL MOVE THROUGH THE SOUTHERN MINNESOTA...
SOUTHERN WISCONSIN...AND NORTHEAST IOWA. THE GFS INDICATES THAT
THE 0-3KM MOST UNSTABLE CAPES WILL CLIMB INTO THE 400 TO 800 J/KG.
THIS SHOULD BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SOME
SCATTERED SHOWERS AND THUNDERSTORMS. AS A RESULT...I ADDED A
30 PERCENT CHANCE OF PRECIPITATION ACROSS THE AFOREMENTIONED
AREAS.

BEYOND THIS TIME PERIOD...THE MODELS ARE NOT THAT CONSISTENT. THIS
HAS BEEN THE CASE THE LAST SEVERAL DAYS. I THINK PART OF THIS IS
HOW THEY ARE STRUGGLING WITH THE STRONG TROPICAL FORCING LOCATED
ACROSS CENTRAL AND SOUTH AMERICA...AND AFRICA AND HOW THEY ARE
INTERACTING WITH THE MID LATITUDES. WITH MODEL INCONSISTENCIES AND
THE POSSIBILITIES OF SHORT WAVE TROUGHS ROUNDING THE SUBTROPICAL
HIGH LOCATED ACROSS THE SOUTH CENTRAL PLAINS...I HAVE BROAD
BRUSHED MUCH OF NEXT WEEK WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.

AVIATION...TONIGHT THROUGH FRIDAY MORNING

LOW PRESSURE WILL MOVE FROM THE CENTRAL PLAINS INTO NORTHERN WI BY
END OF THE PERIOD. A WARM FRONT ASSOCIATED WITH THE LOW WILL MOVE
FROM CENTRAL IA THIS AFTERNOON TO CENTRAL WI BY FRI 12Z...WITH THE
COLD FRONT ASSOCIATED WITH THE LOW PASSING SOUTH THROUGH THE
KRST/KLSE TAF SITES THROUGH FRIDAY MORNING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE LOW AND ITS FRONTS THROUGH THE
PERIOD. PREDOMINATELY VFR CONDITION THIS AFTERNOON WILL DETERIORATE
INTO MVFR/IFR CONDITIONS WITH THE CONVECTION PRIMARILY IN THE 03-09Z
TIME FRAME. SOME STORMS MAY ALSO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. HOWEVER...DID NOT FEEL CONFIDENT ENOUGH TO INCLUDE
SPECIFIC SEVERE THREATS IN THE TAFS AT THIS POINT IN TIME. LOOK FOR
CONDITIONS TO IMPROVE ONCE AGAIN INTO VFR CONDITIONS AFTER 15Z WHEN
THE COLD FRONT MAKES PASSAGE THROUGH THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

01/01
Hazardous weather outlook, May 29, 7:24 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT THU MAY 29 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
724 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE
OVERNIGHT AS A WARM FRONT ALONG INTERSTATE 80 LIFTS NORTH AND
COMBINES WITH A WEATHER SYSTEM SHIFTING THROUGH THE PLAINS TO CREATE
A LARGE COMPLEX OF THUNDERSTORMS ACROSS THE AREA.

WHILE ALL AREAS COULD SEE A SEVERE WEATHER THREAT THROUGH THE NIGHT
IN THE FORM OF LARGE HAIL OR DAMAGING WINDS...THE BETTER CHANCES
WILL RESIDE WEST OF THE MISSISSIPPI RIVER. WHILE THE OVERALL TORNADO
POTENTIAL IS SMALL...THE THREAT FOR AN ISOLATED TORNADO DOES EXIST
MAINLY THROUGH ABOUT MIDNIGHT...FOR AREAS ALONG AND SOUTH OF A
DODGE CENTER TO PRAIRIE DU CHIEN LINE...WITH THE TORNADO THREAT
DIMINISHING THROUGH THE REMAINDER OF THE NIGHT. THE OVERALL SEVERE
WEATHER THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL PEAK BETWEEN
9 PM AND 3 AM...WITH LOWER THREATS THEREAFTER. HEAVY RAIN STILL
REMAINS A POSSIBILITY...WITH FLOODING CONCERNS ESPECIALLY FOR THOSE
AREAS OF NORTHEAST IOWA RECEIVING MORE THAN AN INCH OF RAIN ON
THURSDAY AFTERNOON. A FLOOD WATCH IS BEING CONSIDERED
PENDING THUNDERSTORM EVOLUTION TO THE WEST. RAINFALL AMOUNTS
OVERNIGHT FROM 1 TO 3 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AS THE COLD FRONT PUSHES
THROUGH THE AREA. ALTHOUGH INSTABILITY WILL BE WEAK DUE TO THE
CLOUDS AND RAIN...ATMOSPHERIC WIND PARAMETERS WILL BE FAVORABLE FOR
SOME SEVERE STORMS...ESPECIALLY ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN DURING THE AFTERNOON HOURS.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING
AND THEN AGAIN ON TUESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF
THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...ESPECIALLY WEST OF THE
MISSISSIPPI RIVER...BETWEEN 9 PM AND 3 AM. RAINFALL REPORTS AND ANY
REPORTS OF RUNOFF ISSUES WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:26 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon34 min
May 29, 8:43 PM CDTRiver Flood WarningARXClayton19 hr
May 30, 3:54 PM CDTSevere Thunderstorm WarningARXDodge66 min
May 30, 4:38 PM CDTSevere Thunderstorm WarningARXOlmsted77 min
May 30, 5:17 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted28 min
May 30, 5:23 PM CDTSevere Thunderstorm WarningARXWinona82 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningARXFillmore45 min
May 30, 6:00 PM CDTSevere Thunderstorm WarningARXHouston45 min
May 30, 6:10 PM CDTSevere Thunderstorm WarningARXFillmore20 min

Nearby

Flash Flood Watches in Iowa, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.